Colorado, 2007

Blizzard in Colorado, February 24, 2007

February 24, 2007 · NWS GLD · 3 events in 3 counties and zones

A low pressure system moved across the area bringing very strong surface winds and light to moderate snow. Blizzard conditions were reported over eastern Colorado and parts of northwest Kansas and southwest Nebraska during the day.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A low pressure system moved across the area bringing very strong surface winds and light to moderate snow. Blizzard conditions were reported over eastern Colorado and parts of northwest Kansas and southwest Nebraska during the day. The period of most intense snow lasted about 3-5 hours at any given location as winds gusted over 60 mph. One peak gust was measured at 75 mph in Cheyenne Wells, CO.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 24, 1:29 AM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 24, 1:29 AM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
129 AM MST SAT FEB 24 2007

.DISCUSSION...

...BLIZZARD CONDITIONS WILL DEVELOP ACROSS THE TRI-STATE AREA TODAY...

H5 HEIGHT FALLS AROUND 130 METERS WERE CENTERED OVER NORTHEAST NEW
MEXICO AND THE SHORT RANGE MODELS HAVE CAPTURED THIS WELL AS BOTH
NAM/GFS SUGGEST THE H5 LOW WILL TRACK JUST SOUTH OF THE KANSAS
BORDER BEFORE BECOMING NEGATIVELY TILTED AND LIFTING ACROSS
NORTHEAST KANSAS/NORTHERN MISSOURI EARLY IN THE SECOND PERIOD. H6
THETA E INDICATES TROWAL AXIS DEVELOPING ACROSS THE CENTRAL HIGH
PLAINS TODAY AS MOISTURE WRAPS INTO DEEPENING H5 LOW. 00Z RAOBS IN
THE MOIST TONGUE INDICATE PRECIPITABLE WATER VALUES AT 266 PERCENT
OF NORMAL ACROSS SOUTHWEST KANSAS AND AS LARGE SCALE FORCING FOR
ASCENT INCREASES EARLY IN THE PERIOD...EXPECT PRECIPITATION TO
EXPAND RAPIDLY. NAM/GFS POINT SOUNDING STILL SUPPORT A TRANSITION
FROM RAIN TO SNOW ACROSS THE AREA FROM WEST TO EAST BUT THE NAM IS
MUCH FASTER WHEN COMPARED TO THE GFS. A COMPROMISE WOULD SUGGEST A
TRANSITION IN THE GLD AREA BETWEEN 13-15Z...MCK AREA BETWEEN 14-18Z
AND HILL CITY AREA BETWEEN 18-21Z. THE PREVIOUS FORECAST CAPTURED
THIS SCENARIO WELL WITH LITTLE CHANGES PLANNED. MID LEVEL LAPSE
RATES APPROACHING 8 C/KM WOULD SUPPORT A MENTION OF THUNDER ACROSS
THE EASTERN ZONES THROUGH THE MORNING HOURS BEFORE STATIC STABILITY
INCREASES BY AFTERNOON. THE HEAVIEST ACCUMULATIONS ARE STILL
EXPECTED ALONG AND NORTH OF INTERSTATE 70 WHERE 8-10 INCHES WILL BE
POSSIBLE. FURTHER SOUTH...3-6 INCHES ARE EXPECTED BEFORE ACTIVITY
WINDS DOWN SATURDAY NIGHT. SEE LITTLE REASON TO BACK OFF ON WIND
SPEEDS WITH KLIC REPORTING A PEAK GUST OF 49 KTS AT 727Z. WILL KEEP
THE CURRENT TIMING ON BLZ WARNING. AN ADDITIONAL HEADLINE MAY BE
NEEDED OVERNIGHT AFTER BLZ EXPIRES WITH NORTHWEST WINDS AROUND 20
MPH EXPECTED TO CONTINUE ACROSS THE AREA.

SUN-MON...STORM SYSTEM LIFTS NORTHEAST INTO THE GREAT LAKES AREA ON
SUN AS SHORT WAVE RIDGE BUILDS OVER THE CENTRAL HIGH PLAINS IN
NORTHWEST MID/UPPER FLOW. TEMPERATURES AROUND 40 ARE EXPECTED
THROUGH THE PERIOD WITH COOL MINS EXPECTED MON MORNING AS SFC RIDGE
BUILDS SOUTH WITH ENHANCED RADIATIONAL COOLING ACROSS THE EASTERN
ZONES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...BLIZZARD WARNING FROM 6 AM MST /7 AM CST/ THIS MORNING TO 11 PM
     MST /MIDNIGHT CST/ THIS EVENING FOR KSZ001-KSZ002-KSZ013-
     KSZ014-KSZ027-KSZ028-KSZ041-KSZ042.

     BLIZZARD WARNING FROM 10 AM THIS MORNING TO MIDNIGHT CST TONIGHT
     FOR KSZ003-KSZ004-KSZ015-KSZ016-KSZ029.

NE...BLIZZARD WARNING FROM 6 AM MST /7 AM CST/ THIS MORNING TO 11 PM
     MST /MIDNIGHT CST/ THIS EVENING FOR NEZ079-NEZ080.

     BLIZZARD WARNING FROM 10 AM THIS MORNING TO MIDNIGHT CST TONIGHT
     FOR NEZ081.

CO...BLIZZARD WARNING FROM 6 AM THIS MORNING TO 11 PM MST THIS
     EVENING FOR COZ090-COZ091-COZ092.

&&

MCGUIRE
Hazardous weather outlook, Feb 24, 4:00 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
400 AM MST SAT FEB 24 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
400 AM MST SAT FEB 24 2007 /500 AM CST SAT FEB 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT FOR ALL OF THE TRI-STATE AREA
THROUGH 11 PM MST (MIDNIGHT CST).

A POTENT WINTER STORM WILL MOVE ACROSS THE CENTRAL AND SOUTHERN
PLAINS TODAY BRINGING HEAVY SNOW AND VERY STRONG NORTHWEST WINDS TO
MUCH OF THE AREA.

NORTHWEST WINDS WILL INCREASE TO AROUND 40 MPH GUSTING TO 60 MPH AT
TIMES. MODERATE TO HEAVY SNOW WILL COMBINE WITH THE STRONG WINDS
CREATING NEAR ZERO VISIBILITY. TOTAL SNOWFALL ACCUMULATIONS BY LATE
TONIGHT ARE EXPECTED TO RANGE FROM 6 TO 10 INCHES NORTH OF
INTERSTATE 70 WITH 3 TO 6 INCHES POSSIBLE FURTHER SOUTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT SNOWFALL AND WIND GUSTS OR DAMAGE TO THE NATIONAL
WEATHER SERVICE OFFICE IN GOODLAND.

MCGUIRE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Yuma County

When
February 24, 4:00 AM MST to 1:30 PM MST
Where
Yuma County forecast zone
Reported by
Official NWS Observations
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Whiteout conditions reported with visibility to 100 yards.

Blizzard, Kit Carson County

When
February 24, 4:30 AM MST to 2:00 PM MST
Where
Kit Carson County forecast zone
Reported by
Official NWS Observations
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Wind gusts to 59 mph with visibility below 1/4 mile.

Blizzard, Cheyenne County

When
February 24, 5:30 AM MST to 2:00 PM MST
Where
Cheyenne County forecast zone
Reported by
Official NWS Observations
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Wind gusts of 60 to 80 mph reported with visibility down to 100 feet.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18795, 18796, 18798.